Minnesota, 2020

Flash Flooding in Minnesota, June 18, 2020

June 18, 2020 · NWS FSD · 2 events in 1 county or zone

74 inches of rainfall at Worthington during the afternoon of June 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With deep moisture resulting in around 1.75 inches precipitable water, slow-moving thunderstorms along a cold front brought 2.74 inches of rainfall at Worthington during the afternoon of June 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 1:40 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 1:40 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
240 PM CDT Thu Jun 18 2020

.SHORT TERM...(This Evening through Friday)
Issued at 240 PM CDT Thu Jun 18 2020

18.19Z observational analysis shows a surface cold front from
roughly Marshall to Sioux Falls to Yankton. Along this front is a
band of showers and embedded thunderstorms. So far, there has been
no severe weather with mainly periods of moderate to heavy rain
and occasional lightning. This area of showers and storms will
continue east-northeast through the afternoon and early evening
before exiting the forecast area sometime after 19.03Z.

Best chances for any strong to severe storms this afternoon looks
to be across northwest Iowa into adjacent portions of far
southwest Minnesota where some clearing has allowed the mid-level
CAP to erode and CAPE to build up to 1500 J/kg. 0-1 km and 0-6 km
shear is weak, but a few stronger updrafts could result in
marginally severe hail and strong wind gusts. Bigger concern is
heavy rain. With PWATs from 1.5 to 1.7 inches and rain rates of
1-2 inches per hour, could see some localized ponding or flooding
of low lying areas, especially in urban areas. Overall, flood
concern is low given forward speed of storms and dry antecedent
conditions.

Skies will clear from west to east overnight and with light wind
and a cooler post-frontal airmass, expect nighttime lows mainly in
the 50s.

Friday will be partly sunny and dry as quick-moving surface high
pressure drifts across the region. It will also be noticeably more
comfortable with highs near normal (upper 70s to lower 80s) and
dewpoints in the lower to mid 50s.

.LONG TERM...(Friday Night through Thursday)
Issued at 240 PM CDT Thu Jun 18 2020

Southwest flow aloft continues on Saturday with a short-wave
rounding the base of the southern Canadian prairies trough. A
surface boundary stretches from KS to northwest MO and into
central IA keeping the heat/moisture and best chances for stronger
storms well south of the forecast area. Will still carry chance
POPs on Saturday for much of the area as most model solutions
develop some showers and storms with wrap around moisture. Skies
will initially be more cloudy than not, but should see some
gradual clearing. Expect highs in the mid to upper 70s.

Sunday through the middle of next week...18.12Z GFS/ECMWF show a
closed low over central Manitoba slowly wobble to the southeast
and across southern Ontario. This keeps the forecast area in
quasi-zonal/northwest flow aloft with a series of weaker short
waves moving through. Because of this, most days have at least
20-30 POPs and given the pattern, this seems reasonable. More dry
periods than wet are likely, so will need to fine-tune POPs over
the coming days as confidence increases.

Temperatures are likely to be near seasonal averages with daytime
highs in the upper 70s to lower 80s and nighttime lows mid 50s to
mid 60s. The exception being Sunday when 925 hPa temperatures
increase to between 21 and 22 Celsius, which could push afternoon
highs into the mid-upper 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM CDT Thu Jun 18 2020

Borderline MVFR cloud ceilings are across the western area, with
the cold front producing scattered rain showers and thunderstorms
throughout the TAF period. As of 1130Z, the front is oriented
along a line from Brookings SD, to Mitchell, SD to Yankton, SD and
is moving eastwards. Expect southerly winds until the front moves
through, at which point the winds will turn northwesterly.

The cold front will pass through the southern I-29 corridor by
around noon, and will keep rain and thunderstorm chances through the
afternoon. Winds decrease significantly overnight, remaining north-
northwesterly, with some models suggesting fog could form overnight
but there is very low confidence in that occurring.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...APT
Hazardous weather outlook, Jun 18, 5:42 AM CST, 10 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
642 AM CDT Thu Jun 18 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-191145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
642 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Chances for strong to severe thunderstorms are possible this
afternoon across NW IA and SW MN, with damaging winds being the main
threat. Best time range for storms will be from 3 PM through 7 PM
this evening. While unlikely, there is a slight chance for flash
flooding with these storms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ038>040-050-052>071-191145-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
642 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nobles

When
June 18, 3:42 PM CST to 5:30 PM CST
Where
Nobles County, 0.69 mi N of Worthington to 0.74 mi N of Worthington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.630, -95.600

Up to two feet of water was reported over Marine Avenue near the high school.

Flash Flood, Nobles

When
June 18, 3:48 PM CST to 5:45 PM CST
Where
Nobles County, 0.21 mi WNW of Worthington to 0.19 mi WSW of Worthington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.621, -95.604

One vehicle became stalled in high water, with six reports of street flooding in the city. Property damage costs are rough estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905614, 905615.